NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, December 18, 2014
Red skin splotches
I have red skin splotches on my upper back, chest and now on my upper arms. They don`t really itch and they aren`t raised. They seem to dissappear a little during the day, but after a shower they are really noticeable. I have to wear clothing to cover up my neck and arms nothing low cut. They started about two years ago and not they are more previlent. Could this be related to IB Prophen?
There are many potential causes of this type of rash. The fact that they don't itch is inconsistent with a diagnosis of hives as hives cause a significant amount of itching. It is possible that this rash is due to flushing or could be a form of physical hives since hot showers make them worse. Ibuprofen can cause hives as well as other rashes. If the rash only comes out when taking ibuprofen you should try stopping this medication and not use other non-steroidal anti-inflammatory medications (naprosyn/aleve) that can cross react to see if the rash gets better or goes away. You could use acetimetophen (i.e., tylenol) for headaches or pain if necessary. However, if the rash persists, then you should see an allergist/immunologist experienced in the evaluation and treatment of allergic skin disorders.
Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati